Treating symptoms

Treatment or the tumour itself may cause symptoms but these can usually be well controlled. For example, steroids can help reduce swelling around the tumour and drugs called anticonvulsants help to prevent seizures (fits). If you have problems with sickness, your doctor will prescribe anti-sickness drugs and painkillers if you have pain. This is called supportive treatment.

Steroids help you feel better but can cause side effects, such as indigestion, increased appetite, difficulty sleeping or increased level of sugar in your blood. Tell your doctor about any side effects. They can give you advice about managing these.

It is very important to take steroids exactly as prescribed by your doctor. Never stop taking them suddenly. This may make you very ill.

You may be given anticonvulsants if you’ve had seizures. There are different types and you may have to try more than one to see what works best for you. The side effects of anticonvulsants depend on the drug. Your doctor will discuss this with you.

Supportive treatments

You may have symptoms caused by the tumour or as a result of treatment. Although symptoms can sometimes be difficult to cope with, they can usually be well controlled with the right drugs. This is called supportive treatment. This includes medicines like steroids to reduce swelling and anticonvulsants to prevent seizures (fits). It can also include anti-sickness drugs and painkillers.


Doctors prescribe steroid drugs to reduce the swelling around brain tumours. They reduce the symptoms caused by increased pressure and make you feel better. They may be given before or after surgery, and during or after radiotherapy. It’s important to take them exactly as your doctor has explained. Your pharmacist or nurse will give you a steroid card, which you should always have with you.

Never stop taking your steroids suddenly as this can make you very ill. Your doctor will gradually reduce the dose.

Side effects

Possible side effects include:

  • indigestion - take them with food and tell your doctor if you have stomach problems as they can prescribe a drug to help with this
  • increased appetite and weight gain – this is more common when steroids are taken over a longer time will and will improve when your steroids are reduced
  • difficulty sleeping – avoid taking your steroids after 6pm
  • feeling restless or agitated – let your doctor know if this is a problem
  • a higher level of sugar in the blood – you will have blood or urine tests for this.

Taking higher doses of steroids for a longer period of time may cause more side effects. These can include mood changes or feeling low, swollen feet and legs, and raised blood pressure. It can make you more likely to get an infection too. Your muscles may also get weaker so it’s important to do some regular, gentle exercise.

Talk to your doctor or specialist nurse if you’re worried about any side effects. These will go away gradually as your doctor reduces your steroid dose.

We have more information on steroids.


If you have had seizures, your specialist doctor will usually prescribe drugs called anticonvulsants. There are different types of anticonvulsants and some people need to take more than one type. Sometimes it may take a while to get the right dose, drug or combination of drugs that’s right for you.

Commonly used types of anticonvulsants include:

  • levetiracetam (Keppra®)
  • lamotrigine (Lamictal®)
  • carbamazepine (Tegretol®)
  • clobazam
  • sodium valproate (Epilim®)
  • phenytoin (Epanutin®)
  • pregabalin.

Side effects

These will depend on the type of drug you take. Your doctor or nurse will explain the likely side effects to you. Some possible side effects are feeling sick, dry mouth, dizziness, diarrhoea or constipation. Contact the hospital straight away if you have a skin rash, which can be a sign of an allergic reaction. Side effects usually wear off after the first few weeks. If they don’t get better, talk to your doctor as they may be able to give you a different drug.

It’s very important to take your anticonvulsants exactly as your doctor has prescribed. Some anticonvulsant drugs make the oral contraceptive pill less effective so some women need to use another method of contraception. Your specialist nurse can give you advice on this.